Dumping syndrome is a condition that can develop after surgery to remove all or part of your stomach or after surgery to bypass your stomach to help you lose weight. Most people with dumping syndrome develop signs and symptoms, such as abdominal cramps and diarrhea, 10 to 30 minutes after eating.
The incidence and severity of symptoms in dumping syndrome are related directly to the extent of gastric surgery. An estimated 25-50% of all patients who have undergone gastric surgery have some symptoms of dumping. However, only 1-5% are reported to have severe disabling symptoms. The incidence of significant dumping has been reported to be 6-14% in patients after truncal vagotomy and drainage and from 14-20% after partial gastrectomy. The incidence of dumping syndrome after proximal gastric vagotomy without any drainage procedure is less than 2%.
After gastric surgery, it can be more difficult to regulate movement of food, which dumps too quickly into the small intestine. An early dumping phase may happen about 30 to 60 minutes after you eat. Symptoms can last about an hour and may include a feeling of fullness, even after eating just a small amount, abdominal cramping or pain, nausea or vomiting, severe diarrhea sweating, flushing, or light-headedness and rapid heartbeat. A late dumping phase may happen about 1 to 3 hours after eating. Symptoms of late dumping phase include fatigue or weakness, sweating, dizziness, fainting, or passing out, feelings of hunger.
For people with severe signs and symptoms unrelieved by dietary changes, doctors prescribe octreotide in rare cases. This anti-diarrheal drug, taken by injection under your skin can slow the emptying of food into the intestine. Possible side effects include nausea, vomiting and stomach upset. The use of acarbose, an alpha-glycoside hydrolase inhibitor, interferes with carbohydrate absorption and thus may decrease the time delay between hyperglycemia and insulin response. This may lead to coinciding of the peak of glucose and insulin levels and thus prevent hypoglycemic symptoms in patients with late dumping.